Here’s a list of nine drug classes you should be careful with when working out. We’ll talk about why extra precautions may be necessary and how you can work around these drug-exercise interactions.
Getting in the mood to workout can be mentally tough as it is. Antidepressants like sertraline (Zoloft) and fluoxetine (Prozac) can cause extreme fatigue, making finding the motivation to exercise even more difficult. Plus, exercising through fatigue increases your likelihood of hurting yourself since you may not be as alert as normal.
Try to plan physical activity 3-4 hours from the times you take your antidepressants or during times of day when you’re most alert.
2) Long-acting sleeping pills
To help them sleep through the night, many people take long-acting sleeping pills like eszopiclone (Lunesta) and extended-release zolpidem (Ambien CR). The trouble with these medications is they can cause what’s known as a daytime hangover. In other words, you may feel groggy and drowsy the day after using them, which can make exercise feel like a huge burden.
If you take these types of medications, you could plan a late-morning or early-to-mid afternoon workout instead of exercising early in the morning. But remember: If you wait too late in the evening to exercise, you may have trouble falling asleep, which can make the sleeping problem worse.
You could also consider using a shorter-acting sleep medication. Regular zolpidem (Ambien) and zaleplon (Sonata) won’t stay in your body as long as Lunesta or Ambien CR, so you’re less likely to be groggy the next day.
Instead of sleeping pills, some people take antihistamines like diphenhydramine (Benadryl) to treat insomnia. Diphenhydramine and chlorpheniramine (Chlor-Trimeton) can also be useful for treating cold, allergy, and flu symptoms. Unfortunately, they can cause daytime drowsiness just like sleeping pills.
Loratadine (Claritin), fexofenadine (Allegra), and cetirizine (Zyrtec) are antihistamines too, but they don’t make you as tired. These alternatives may be appropriate if you’re taking Benadryl for cold or allergy symptoms, but because they don’t cause the same degree of drowsiness, they aren’t useful for insomnia.
4) Diabetes medications, especially sulfonylureas and insulins
If you have diabetes, you know how important it is to keep an eye out for low blood sugar. Insulin and sulfonylurea medications like glipizide are two diabetes treatments with a high risk of hypoglycemia. On its own, exercise lowers your blood sugar, too. So, combining high-intensity exercise with these medications can be risky.
It’s especially important for you to speak with your doctor about an appropriate exercise routine if you take diabetes medications. Your doctor may be able to change your medication or the dose and can let you know if your exercise of choice is the right intensity. Never change your diabetes medication regimen on your own without getting the “ok” from your doctor.
5) Blood pressure medications
You may be taking a beta-blocker to treat high blood pressure or other heart conditions. Beta-blockers work so well that they cover up most of the symptoms of hypoglycemia (trembling, nervousness, shaking). In fact, sweating is the only sign of hypoglycemia that beta-blockers don’t mask. But here’s the catch: it’s normal to sweat during exercise! You see why beta-blockers can make exercise risky, especially for people who have diabetes.
Another complication with beta-blockers is that they lower your heart rate, which means you can’t rely on your heart rate to accurately measure your exercise intensity.
Other blood pressure-lowering drugs
One of the many reasons exercise is good for your health is because it helps lower your blood pressure, even after your workout is complete. This post-workout blood pressure drop is expected, but can be made worse if you’re also taking medications designed to lower blood pressure (like beta-blockers, diuretics, ACE inhibitors, and others).
That means you’ll want to talk to your doctor about how to safely monitor your exercise intensity to make sure your heart rate and blood pressure don’t drop too low. Here are a few additional suggestions:
- Stay hydrated.
- Be careful when going from lying down to sitting or sitting to standing.
- If you feel dizzy, faint, or light-headed, sit down and take a break or call it quits for the day.
Simvastatin and rosuvastatin (Crestor) belong to a group of medications called statins, some of the most commonly prescribed prescription drugs in the world. Statins help lower cholesterol but can also cause muscle cramps or muscle pain as a side effect.
These muscle cramps are likely to go away after a few weeks of taking the medication consistently. Until then, it may be best to stick to exercises that don’t strain your muscles too much (e.g., cardio, as opposed to resistance training). If muscle pain lasts, your doctor may suggest switching to a different statin.
7) Fluoroquinolone antibiotics
Fluoroquinolones (FQs) are super-strong antibiotics that are great at knocking out nasty infections that bacteria cause. Levofloxacin (Levaquin) and ciprofloxacin (Cipro) are two popular examples. A major downside of FQs is that they can cause painful inflammation and/or tearing of tendons, the tissue that connects your muscles to your bones. High-intensity exercise could increase the likelihood of tendon rupture if you are taking FQs.
To be safe, consider taking a break from exercise until you finish your round of FQ antibiotics. If that isn’t an option, you could also ask your doctor about low-impact exercises that aren’t so rough on the joints and tendons (e.g., swimming).
8) Oral decongestants
Decongestants like phenylephrine (Sudafed PE) and pseudoephedrine (Sudafed) are often found in cold, flu, and allergy medications, and can raise your heart rate and blood pressure—just like exercise. If your heart rate or blood pressure are too high, you may get tired faster than normal and hurt yourself, but it can also increase your risk of having a heart attack or arrhythmia (irregular heartbeat).
Possible solutions for exercising while taking decongestants could be:
- Wearing a heart rate monitor during exercise and keeping your heart rate within recommended limits
- Participating in low-intensity exercise that doesn’t raise your heart rate or blood pressure as much
- Exercising at least 6 hours after taking a decongestant
9) Opioid pain relievers and muscle relaxants
Opioids like oxycodone and muscle relaxants like carisoprodol (Soma) affect your nervous system, causing blurred vision and extreme dizziness. (There’s a reason why they tell you not to operate heavy machinery while taking these meds!) They can also keep your nerves from telling your brain when you are in pain. During exercise, this can be especially dangerous because you’re more likely to hurt yourself without even realizing it.
Talk to your doctor about the best way to incorporate exercise into your life while taking either of these medications.
Source: Read Full Article